Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 2, 2004, 10:20 AM EDT for Clay County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 10:20 AM EDT (14:20 UTC)
- Expired
- Aug 2, 2004, 12:15 PM EDT
- In force
- 115 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Clay County, NC
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 021423
FFWMRX
NCC043-021615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 1215 PM EDT
* AT 1016 AM EDT...DOPPLER RADAR INDICATED A SHOWER WITH VERY HEAVY
RAIN EXTENDING FROM NEAR HAYESVILLE NORTH TO THE CHEROKEE COUNTY
LINE. THE HEAVIEST RAIN WAS FALLING INTO ROCKHOUSE CREEK, FIRES
CREEK, AND THE HIWASSEE RIVER. RAIN RATES OF BETWEEN 1.75 AND 2
INCHES PER HOUR ARE COMMON IN THE HEAVIEST SHOWERS.
THIS IS A LIFE THREATENING SITUATION.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. TURN
AROUND DONT DROWN NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3502 8376 3500 8376 3500 8396 3504 8395
3513 8384 3514 8374 3513 8373 3514 8371
3513 8370
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:30 AM EDT, 50 minutes earlier.
Area forecast discussion, Aug 2, 9:30 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 930 AM EDT MON AUG 2 2004 .DISCUSSION UPDATE...WILL ISSUE UPDATE TO ZONE FORECAST SHORTLY TO REMOVE MORNING AND AFTERNOON WORDING. SOME SHOWERS POPPING IN NOSE OF SURFACE THETA E RIDGE IN SOUTHEAST TENNESSEE AND IN THETA E COL IN NORTHEAST TENNESSEE. BELIEVE WITH MODERATE LIS AND AMPLE THETA ES, THAT CONVECTION WILL FIRE ANYTIME TODAY. POPS APPEAR OK, SO WILL ONLY CHANGE TIMING WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 90 70 93 70 / 20 10 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 68 89 69 / 20 20 20 10 OAK RIDGE, TN 86 66 88 68 / 20 10 20 10 TRI CITIES AIRPORT, TN 84 64 86 65 / 30 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 610 AM EDT MON AUG 2 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-041100- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 610 AM EDT (510 AM EDT) TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.